RA & G.I. Problems

Being a long-term kindergarten substitute teacher brings many joys: adoration and loving hugs from your students, watching your kids grow and blossom right before your eyes, seeing the delight in your students’ faces when they learn how to read a new word or come upon some exciting new discovery (paper comes from wood!). But there are downfalls and work hazards, too, such as rogue boogers ending up on your clothes, snack-time orange peels in your hair, a kid spontaneously vomiting mere inches from where you’re standing, whining-induced headaches, and probably the worst one–getting sick over and over again from these little germ machines. During the nearly three months of teaching the same kindergarten class, I was sick constantly. I know, someone who has RA and an auto-immune disease and who is taking immunosuppresant medications probably should not be teaching little kids or working in a school. But, I needed the job.

My latest malady, which I’m still recovering from, wound up being more serious than the colds and sinus infections and tension headaches from which I had previously suffered since beginning my job in early January. Approximately three weeks ago I noticed that my stomach wasn’t feeling quite right. My appetite was gone and and then I began having mild heartburn. I didn’t really think much of it, especially since I’ve suffered from bouts of heartburn since I was a child. But then I started feeling nauseous and actually threw up one day, which is very unusual for me. I never throw up! Was I getting the flu or did I have some stomach bug? Whatever it was, it was horrible. And my stomach got noticeably worse shortly after eating something–nausea and pain in my upper stomach.


As the days went on, I cut back on my food intake (because the pain and nausea sometimes got so bad) and I started chugging Pepto Bismal, which didn’t seem to help much. One day I felt hopeful that I was actually feeling better and I went to work in the morning as usual. Not long after I got there, the strange mix of nausea and stomach pain/pressure grew increasingly worse. I had only eaten a banana for breakfast and I gulped down more Pepto Bismal when I got to the classroom. I tried to distract myself and put the symptoms out of my mind, yet I couldn’t help worrying about this new illness. Was I crazy and making this up? Was this all anxiety-related? Was I even anxious? Was I pregnant (highly unlikely, by the way, yet I freaked out about it)? Distracting myself by teaching the kids that day helped a little until it was time for lunch. The students were lined up at the door with my co-teacher at the head of the line, ready to lead them to the lunchroom. Giant waves of nausea suddenly came over me and I ran to the little bathroom in our room. Okay, I don’t think I’m making this up, I thought, as I vomited violently. Luckily the kindergarteners didn’t notice Ms. Angela kneeling on the floor of their bathroom with her head in their toilet. Disgusting! I quickly composed myself, left work, and made a doctor appointment for later that afternoon.

What illness or disease do I have now? I thought as I drove to my appointment, with a plastic Target bag in the front seat, ready for emergency use. By the time I got to the clinic I was convinced that I had stomach cancer and only had weeks left to live, of course. Luckily that proved to not be the case. After blood tests, physical examinations, multiple doctor appointments, and an ultrasound checking for gallstones and other problems, the diagnosis I finally received was gastritis. Inflammation of the lining of the stomach. Oh, great, more inflammation! Thankfully this was not RA-related. Well, I don’t think so? The more likely cause was from stress, RA medications (prednisone and increased use of NSAIDs), poor diet (all of the Diet Coke and coffee I had been consuming every day since starting my teaching job), and the acid reflux condition I already have (GERD). A bad mix of things for my poor stomach.

Now, a couple weeks later, I’m very happy to report that my G.I. problems are much better–thanks to taking 40 mg of omeprazole (Prilosec) daily, taking an anti-nausea medication temporarily, and being careful about my diet (no Diet Coke, coffee, or alcohol, etc.). What a RELIEF! I can eat again! And I’m not stuck lying on the couch all day like a pathetic, immobile slug, moaning in pain and afraid I might puke at any moment. My stomach isn’t 100% better yet, but I’m hoping I’ll be completely healed in the next couple of weeks.

Gastritis is one of the worst things I’ve experienced, I’d say. It made me think about the people who suffer from illnesses like Crohn’s Disease, and IBS, and other gastrointestinal disorders. How awful to have to deal with a chronic G.I. illness; I really empathize with their pain and discomfort and misery. Having a seemingly good idea of what caused my stomach inflammation, I hope that I can prevent this from happening again, by making smarter choices regarding my diet. And by working harder to reduce the stress in my life.

Stress can do crazy things to your body, especially your stomach. Over the years I’ve noticed a direct correlation between stress and RA flare-ups, so it makes sense that it could also contribute to causing inflammation in other parts of your body, right? I do wonder if my RA has anything to do with increased G.I. problems and I’m interested to hear if others with RA have also experienced gastritis, or if they think G.I. symptoms could be related to RA. I have no idea if it is, other than knowing that certain RA medications can be very hard on your stomach. As a self-diagnosed hypochondriac (I’m joking…), of course I want to have answers about what’s going on with my body. But I guess for the time being, I’m also just happy to be feeling better and that I’m able to expand my diet beyond white toast and bananas. Dealing with one debilitating illness at a time is more than enough!

Poll

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)

Poll